Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 290, NWS Memphis, TN

July 19, 20184 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 19, 2018, 6:03 AM CDT for 4 counties in Mississippi. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 6:03 AM CDT (11:03 UTC)
Expired
Jul 19, 2018, 6:24 AM CDT
In force
21 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chickasaw County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 46 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:20 AM CDTTSTM WND DMG5 S Plantersville, MSLARGE TREE DOWN BLOCKING COUNTY ROAD NEAR PLANTERSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 11.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

421 
WUUS54 KMEG 191103
SVRMEG
MSC017-081-095-115-191145-
/O.NEW.KMEG.SV.W.0290.180719T1103Z-180719T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
603 AM CDT THU JUL 19 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Chickasaw County in northeastern Mississippi...
  Southeastern Pontotoc County in northeastern Mississippi...
  Southern Lee County in northeastern Mississippi...
  Northwestern Monroe County in northeastern Mississippi...

* Until 645 AM CDT.

* At 603 AM CDT, a severe thunderstorm was located near Okolona,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Verona, Okolona, Shannon, New Wren, Nettleton, Van Vleet, Leotis,
  Wren, Old Union and George P Cossar State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3397 8893 3415 8893 3419 8858 3392 8859
TIME...MOT...LOC 1103Z 271DEG 11KT 3406 8885 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
268 
WWUS54 KMEG 191116
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
616 AM CDT THU JUL 19 2018

MSC115-191126-
/O.CAN.KMEG.SV.W.0290.000000T0000Z-180719T1145Z/
Pontotoc MS-
616 AM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PONTOTOC COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3396 8885 3416 8881 3419 8858 3392 8859
TIME...MOT...LOC 1116Z 271DEG 11KT 3406 8880 

$$

MSC017-081-095-191145-
/O.CON.KMEG.SV.W.0290.000000T0000Z-180719T1145Z/
Chickasaw MS-Lee MS-Monroe MS-
616 AM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR NORTHEASTERN CHICKASAW...SOUTHERN LEE AND NORTHWESTERN MONROE
COUNTIES...

At 616 AM CDT, a severe thunderstorm was located near Okolona, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Verona, Okolona, Shannon, New Wren, Nettleton, Leotis, Wren and Old
Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3396 8885 3416 8881 3419 8858 3392 8859
TIME...MOT...LOC 1116Z 271DEG 11KT 3406 8880 

HAIL...1.00IN
WIND...60MPH
 
$$
081 
WWUS54 KMEG 191124
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
624 AM CDT THU JUL 19 2018

MSC017-081-095-191134-
/O.CAN.KMEG.SV.W.0290.000000T0000Z-180719T1145Z/
Chickasaw MS-Lee MS-Monroe MS-
624 AM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHICKASAW...
SOUTHERN LEE AND NORTHWESTERN MONROE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3396 8885 3416 8881 3419 8858 3392 8859
TIME...MOT...LOC 1122Z 271DEG 11KT 3406 8877 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:00 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 19, 4:00 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
400 AM CDT Thu Jul 19 2018

.DISCUSSION...

Temperatures range from the upper 60s near the Tennessee River to
middle 70s along and west of the Mississippi River this morning.
Latest radar scan shows a cluster of slow moving showers and
isolated thunderstorms over northeast Mississippi. This activity
is expected to continue through sunrise before weakening.

Short term...Today through Saturday...
A mostly dry day is expected across the area today. Highest
dewpoints will reside along and west of the Mississippi River,
where a heat advisory has been issued. Heat indices will range
from 105 to 109 degrees today. To the east, lower dewpoints will
keep heat indices below the 105F threshold.

Tonight's forecast is a bit tricky with respect to storms.
The Storm Prediction Center has placed the entire Mid-South under
a marginal risk for severe storms, but storm initiation is still
very uncertain. None of the CAMs show any significant activity
today or tonight, so the risk is highly contingent. Nonetheless,
if any storms do form, plenty of upper level support will be
available with 40 knots of bulk shear and about 3000 J/kg of
MUCAPE.

Friday's forecast is also contingent upon the evolution of
convective activity overnight. At this point, I am downplaying the
storms and going with heat and humidity for Friday. Heat indices
will likely eclipse the 105 F mark areawide, with highs in the mid
90s in addition to elevated moisture fields. For this, a heat
advisory will once again be needed. I will let the next shift
reevaluate, but increase confidence in the HWO.

By Friday night, a cold front and associated trough will swing
across the Middle Mississippi Valley through early Saturday
morning. A moderately unstable airmass will be in place with
plentiful shear for this time of year. The best height falls will
reside to our east, but a complex of storms may clip the eastern
half of our forecast area. Currently, we are under a Marginal Risk
for storms with a Slight Risk just to our east. Due to some
uncertainty with the storm track, the Slight Risk may be expanded
westward with the new update. The main threat will be damaging
winds across northwest Tennessee as a MCS dives southeastward.

Saturday will be mostly dry across the western half of the area,
with scattered showers and storms along the Tennessee River as the
upper level low pushes south and slightly east.

Long term...Sunday through the middle of next week...
Sunday will be the most pleasant day of the forecast package. Dry
air will work itself into eastern portions of the Mid-South behind
a reinforcing front. Temperatures will be around 90 degrees with
dewpoints nearing 70 and a northerly wind.

The main trof is expected to cutoff and remain in close proximity
to the Mid-South through at least Tuesday. This will keep a
decent chance of showers and thunderstorms in the forecast for
the eastern half of the forecast area through this period. With
increased clouds and showers, temperatures should stay a few
degrees below normal, with highs in the 80s. Another large scale
trough is forecast to drop down across the eastern half of the
U.S. on Wednesday and remain blocked through the weekend. This
pattern will support cooler than normal temperatures and some
isolated convective activity.

AC3

&&

.AVIATION...
06Z TAF cycle

VFR conditions will continue through most of the period...with
light MVFR fog still possible at TUP and MKL near sunrise. Though
there may be a shower in VC at the sites early...next impulse
driving convection in the Lower Missouri Valley will pivot through
the region in the 19/21Z-20/02Z time frame...bringing a window for
VCTS at JBR...MEM and MKL. Confidence of coverage not high enough
for an on station mention. Calm to light and variable winds will
become south at 6-9kts...with slightly higher gusts near activity.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for Dunklin.

MS...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.

TN...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for Shelby-Tipton.

&&
Hazardous weather outlook, Jul 19, 3:13 AM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
313 AM CDT Thu Jul 19 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
313 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for areas along and west of the
Mississippi river this afternoon. Heat Indices will range from
105 to 109F today.

In addition, there is a Marginal Risk for severe storms this
evening. Damaging winds and heavy rainfall are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices may exceed 105 degrees across most of the Mid-South
on Friday. A Heat Advisory will likely be needed.

There is a Marginal Risk for severe weather across northwest
Tennessee on Friday. The primary hazard will be damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

In the hours before

Special weather statement, Jul 19, 5:52 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
552 AM CDT THU JUL 19 2018

MSZ015-016-023-024-191145-
Pontotoc MS-Monroe MS-Lee MS-Chickasaw MS-
552 AM CDT THU JUL 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 AM CDT
FOR...

Southeastern Pontotoc County in northeastern Mississippi...
Northwestern Monroe County in northeastern Mississippi...
Southwestern Lee County in northeastern Mississippi...
Northeastern Chickasaw County in northeastern Mississippi...

At 552 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Troy, or 10 miles
northwest of Okolona, moving east at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Pontotoc...northwestern Monroe...southwestern
Lee and northeastern Chickasaw Counties should monitor this storm
closely.

LAT...LON 3401 8897 3419 8896 3423 8862 3396 8863
TIME...MOT...LOC 1052Z 271DEG 9KT 3410 8888

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:15 AM CDTHeat AdvisoryMEGCoahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more17 hr
Jul 19, 5:52 AM CDTSpecial Weather StatementMEGChickasaw53 min
Jul 19, 7:15 AM CDTFlash Flood WarningMEGItawamba, Lee, Monroe2 hr
Jul 19, 3:42 PM CDTHeat AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more28 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.